There are now 22 cases of severe bleeding in Illinois, mostly in the Chicago area, over synthetic marijuana, officials say. Reports of the symptom began March 10, the Illinois Department of Public Health confirms.

State and local health officials issued a warning Thursday, March 29, about multiple cases of patients bleeding from the eyes and ears after using a synthetic cannabinoid product. While such products have long been considered hazardous, severe bleeding is not a known side effect, tells Melissa Millewich of the Advocate Good Samaritan Hospital in Downers Grove.

Illinois bans synthetic marijuana, but some manufacturers have been able to bypass strict laws by making slight modifications to the product to sell them legally. They are sold on the street, according to state department spokesperson Melaney Arnold, and most of the patients report having acquired their products from friends, dealers, or convenience stores.

No deaths have been reported so far, and the situation is still being investigated, said Arnold.

Severe Bleeding

A new modification in the formula may be responsible for the severe bleeding, according to Millewich. However, health officials are largely oblivious to the exact makeup of synthetic marijuana products, so they remain uncertain as to what's causing severe bleeding among the reported cases.

Synthetic Pot

Synthetic cannabinoids are commonly referred to as "K2," "Spice," or "Black Mamba." They are mind-altering chemicals made up of hundreds of elements that aim to emulate the effect of true marijuana. They are commonly sprayed on dry plants to be smoked or sold as liquids to be vaporized. The effects are unpredictable and are life-threatening.

"They are not safe and may affect the brain much more powerfully than marijuana," according to the Illinois Department of Public Health, which encouraged people not to use synthetic marijuana products that were bought over the past month.

"Despite the perception that synthetic cannabinoids are safe and a legal alternative to marijuana, many are illegal and can cause severe illness."

Other symptoms of using synthetic marijuana include kidney failure, heart attack, and death, per the Centers for Disease Control and Prevention. They can also cause a person to exhibit violent behavior, agitation, confusion, and other forms of distress.

"Synthetic cannabinoid products can be toxic. As a result, people who smoke these products can react with rapid heart rate, vomiting, agitation, confusion, and hallucinations. Some have to get help from emergency medical services or in hospital emergency departments or intensive care units," according to CDC.

ⓒ 2021 TECHTIMES.com All rights reserved. Do not reproduce without permission.